Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2008, 8:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 8:00 PM CDT (01:00 UTC)
- Expired
- May 8, 2008, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:45 PM CDT | HAIL 0.88 | 7 Nnw Greensburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 8, 6:01 PM CDT | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 581 m²/s²
- 0-3 km storm-relative helicity
- 855 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 20.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090101 SVRDDC KSC047-057-097-151-090145- /O.NEW.KDDC.SV.W.0072.080509T0100Z-080509T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 800 PM CDT THU MAY 8 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. KIOWA COUNTY IN SOUTH CENTRAL KANSAS. SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS. NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 845 PM CDT * AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES EAST OF WRIGHT...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... SPEARVILLE... FORD... WINDHORST... MULLINVILLE... GREENSBURG... HAVILAND... RURAL RESIDENCES OF KIOWA...NORTHEASTERN FORD...SOUTHWESTERN EDWARDS AND SOUTHWESTERN PRATT COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3765 9881 3738 9909 3770 10003 3790 9992 TIME...MOT...LOC 0100Z 296DEG 41KT 3778 9977 $$ 01
1 follow-up statement
000 WWUS53 KDDC 090125 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 824 PM CDT THU MAY 8 2008 KSC047-057-097-151-090145- /O.CON.KDDC.SV.W.0072.000000T0000Z-080509T0145Z/ EDWARDS KS-FORD KS-PRATT KS-KIOWA KS- 824 PM CDT THU MAY 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR KIOWA...SOUTHWESTERN PRATT...EAST CENTRAL FORD AND SOUTHWESTERN EDWARDS COUNTIES... AT 819 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS NEAR 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MULLINVILLE...MOVING SOUTHEAST AT 40 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3767 9986 3785 9977 3765 9881 3738 9909 TIME...MOT...LOC 0124Z 296DEG 41KT 3765 9947 $$ 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:24 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 8, 3:24 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT THU MAY 8 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR SEVERE WEATHER THIS EVENING, THEN STRONG WINDS AND CHANCES FOR THUNDERSTORMS ON SATURDAY. A STRONG AND PROGRESSIVE SHORTWAVE TROUGH CURRENTLY MOVING SOUTHEASTWARD FROM WYOMING AND UTAH WILL BE INTO WESTERN KANSAS THIS EVENING THEN INTO WESTERN MISSOURI BY MORNING. A STRONG SUBTROPICAL JET WAS MERGING WITH A NORTHERN BRANCH JET OVER SOUTHWEST KANSAS. SURFACE CYCLOGENESIS IN RESPONSE WAS DEEPENING IN SOUTHEASTERN COLORADO AND WILL DROP SOUTHEASTWARD ACROSS FAR SOUTHWEST KANSAS AND INTO NORTHERN OKLAHOMA BY MORNING WITH A COLD FRONT. DEWPOINTS IN THE MID 50S WILL SURGE IN FRONT OF THE SURFACE LOW INTO THE GARDEN CITY AREA THIS EVENING WITH WARM FRONT AND TRAILING DRYLINE. GOOD WARM ADVECTION AND POOLING OF MOISTURE WITH STRONG SHEAR ALOFT COULD PRODUCE A FEW ROTATING SUPERCELLS AHEAD OF COLD FRONT NEAR THE TRIPLE POINT IN THE LATE AFTERNOON AND EARLY EVENING WITH AN ISOLATED TORNADO POSSIBLE. HOWEVER THE MAIN THREAT WILL BE LARGE HAIL AND HIGH WINDS WITH STRONG FORCING WITH THE SHORTWAVE TROUGH AND MAY EVOLVE INTO A SEVERE LINEAR MCS AS THE EVENING PROGRESSES. THE STORMS SHOULD END WEST TO EAST AS THE COLD FRONT PASSES AND END IN THE MEDICINE LODGE AREA BEFORE 12Z FRIDAY. MODEL OUTPUT OF OVER 2 INCHES IN THE NORTH LOOKS A BIT OVERDONE WITH A RAPIDLY MOVING SYSTEM HOWEVER WITH SUCH A GOOD COLD POOL IT WILL BE A GOOD PRECIP GENERATOR. WILL KEEP CURRENT HIGH POPS GOING TO COVER THIS WIDESPREAD PRECIP EVENT. OVERNIGHT LOWS IN THE UPPER 40S WEST TO MID 50S FAR SOUTHEAST LOOKS GOOD. ON FRIDAY LOOK FOR SHORTWAVE RIDGING WITH MOSTLY SUNNY SKIES AND A FEW CIRRUS CLOUDS. WINDS WILL SHIFT FROM THE NORTHWEST TO THE SOUTHEAST BY LATE AFTERNOON AT 10 TO 20 MPH. HIGHS SHOULD MAKE IT INTO THE MID 70S NORTH TO NEAR 80 FAR SOUTH. FOR FRIDAY NIGHT WILL KEEP A SMALL POP GOING FOR THE FAR WEST AND FAR NORTH WITH SOME VORTICITY AHEAD OF NEXT UPPER LOW. LOWS IN LOOK TO BE ABOUT THE SAME AS TONIGHT. FOR SATURDAY A STRONG AND DEEPER UPPER LOW MOVES INTO THE DAKOTAS WITH A SHORTWAVE TROUGH STRETCHING SOUTH INTO WEST TEXAS. AS THIS MOVES IN THE BY THE AFTERNOON ANOTHER COLD FRONT WILL SURGE SOUTHWARD ACROSS SOUTHWEST KANSAS IN THE AFTERNOON WITH THE BEST LAYER MOISTURE IN THE NORTH. WILL KEEP LOW POPS GOING IN THE HAYS TO SAINT JOHN AREAS. WINDS WILL SHIFT TO THE NORTH TO NORTHWEST WITH THE COLD FRONT AND INCREASE TO 25 TO 35MPH AND HIGHER GUSTS. WE MAY NEED A WIND ADVISORY BY SATURDAY AFTERNOON. DAYS 3-7... SFC HIGH PRESSURE WILL BUILD INTO WESTERN KS SAT NIGHT BEHIND A STRONG SHORTWAVE TROUGH. THE NEXT SHORTWAVE TROUGH WILL APPROACH ON MONDAY. MOISTURE WILL BE LACKING WITH THIS SYSTEM, BUT WARM TEMPS IN THE 80S ARE LIKELY. THIS TROUGH WILL HELP DRAG A PACIFIC COLD FRONT THROUGH WESTERN KS BY MONDAY NIGHT. A FEW SPRINKLES ARE POSSIBLE BEHIND THE FRONT AS THE TROUGH APPROACHES, ESPECIALLY IN OUR NORTHERN COUNTIES. DRY NORTHWEST FLOW WILL PERSIST FROM WEDNESDAY MAY 14 TO AT LEAST SATURDAY MAY 17. TEMPS WILL BE NEAR NORMAL WITH NO PRECIP. IF THE UPPER TROUGH IS FURTHER EAST THEN ABOVE CLIMO TEMPS WOULD OCCUR. .AVIATION... STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OR OVER THE TAF SITES BETWEEN 22 AND 03 UTC. CEILINGS AND VISBYS WILL BRIEFLY COME DOWN AS THE STORMS PASS. A COLD FRONT WILL MOVE THROUGH GCK AROUND 03 UTC AND DDC AROUND 04 UTC. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 74 52 69 / 80 10 10 10 GCK 47 74 49 67 / 80 20 20 10 EHA 47 79 49 69 / 50 30 30 10 LBL 49 79 51 69 / 50 20 20 10 HYS 48 73 50 67 / 80 10 20 20 P28 54 75 55 72 / 60 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/24
Hazardous weather outlook, May 8, 4:59 AM CDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT THU MAY 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 459 AM CDT THU MAY 8 2008 /359 AM MDT THU MAY 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPACT BUT FORMIDABLE UPPER LEVEL DISTURBANCE WILL PROMOTE THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER AFTER 3 PM CDT...THEN SPREAD EAST ACROSS MUCH OF SOUTHWEST KANSAS THIS EVENING. ATMOSPHERIC INSTABILITY, STRONG WIND SHEAR, AND VERY STRONG UPPER LEVEL FORCING WILL ALLOW STORMS TO BECOME SEVERE AND PERSIST THROUGH THE NIGHT AS THEY ADVANCE EASTWARD ACROSS SOUTHWEST AND CENTRAL KANSAS. THE INITIAL SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE LARGE DAMAGING HAIL TO THE SIZE OF GOLF BALLS. LATE IN THE EVENING...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AS THE STORMS EVOLVE INTO ONE OR MORE SEVERE LINE SEGMENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE COLORADO BORDER LATE FRIDAY AFTERNOON. A DRY LOWER ATMOSPHERE WILL SUPPORT STRONG WIND GUSTS NEAR THUNDERSTORMS. A COLD FRONT WILL PUSH INTO KANSAS SATURDAY WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE...PARTICULARLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY EVENING WEST OF HIGHWAY 283. SPOTTERS WILL LIKELY BE NEEDED LATER IN THE EVENING (MAINLY AFTER 8 PM CDT) ALONG AND EAST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, May 8, 7:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL DIGHTON 38.48N 100.47W
05/08/2008 E1.00 INCH LANE KS LAW ENFORCEMENT
0622 PM TSTM WND DMG AMY 38.46N 100.60W
05/08/2008 LANE KS LAW ENFORCEMENT
PARTS OF A ROOF WERE BLOWN OFF A SCHOOL AND DAMAGED
SEVERAL VEHICLES.
0713 PM HAIL HANSTON 38.12N 99.71W
05/08/2008 E2.00 INCH HODGEMAN KS PUBLIC
&&
26Local storm report, May 8, 7:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 S JETMORE 38.07N 99.89W
05/08/2008 E1.75 INCH HODGEMAN KS STORM CHASER
&&
BURKELocal storm report, May 8, 7:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 E JETMORE 38.08N 99.87W
05/08/2008 HODGEMAN KS STORM CHASER
5 POWER POLES REPORTED SNAPPED
0715 PM TSTM WND DMG 5 E JETMORE 38.08N 99.80W
05/08/2008 HODGEMAN KS STORM CHASER
4 OR 5 POWER POLES SNAPPED
&&
06Local storm report, May 8, 7:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 S KINSLEY 37.91N 99.41W
05/08/2008 EDWARDS KS PUBLIC
A BARN WAS BLOWN ACROSS HIGHWAY 183.
0737 PM HAIL 5 N KINSLEY 37.99N 99.41W
05/08/2008 E1.75 INCH EDWARDS KS LAW ENFORCEMENT
&&
26Local storm report, May 8, 7:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FUNNEL CLOUD 8 N JETMORE 38.20N 99.90W
05/08/2008 HODGEMAN KS TRAINED SPOTTER
A LARGE FUNNEL CLOUD REACHED HALF WAY TO THE GROUND.
0638 PM HAIL 8 N JETMORE 38.20N 99.90W
05/08/2008 E1.00 INCH HODGEMAN KS TRAINED SPOTTER
QUARTER SIZED HAIL COVERED THE GROUND.
&&
01Local storm report, May 8, 7:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NW SHALLOW WATER 38.39N 100.95W
05/08/2008 E1.00 INCH SCOTT KS NWS EMPLOYEE
0604 PM NON-TSTM WND GST HEALY 38.60N 100.62W
05/08/2008 M58.00 MPH LANE KS BROADCAST MEDIA
THE REPORT CAME FROM THE KSN WEATHERLAB AT HEALY HIGH
SCHOOL.
0743 PM TSTM WND GST LEWIS 37.94N 99.25W
05/08/2008 E70.00 MPH EDWARDS KS STORM CHASER
TREMENDOUS THUNDERSTORM WINDS TOOK DOWN POWER POLES AND
REMOVED ROOFS IN LEWIS.
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:00 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| May 8, 7:01 PM CDT | Special Weather Statement | DDC | Hodgeman | 44 min |
| May 8, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 28 min |
| May 8, 7:11 PM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Meade and 2 more | 2 hr |
| May 8, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee, Pratt, Stafford | 64 min |
| May 8, 8:19 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 56 min |
| May 8, 8:40 PM CDT | Areal Flood Warning | DDC | Finney, Hodgeman, Pawnee | 8 hr |
| May 8, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 64 min |
| May 8, 9:14 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 76 min |
| May 8, 9:55 PM CDT | Areal Flood Warning | DDC | Edwards, Pratt, Stafford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.